Alert archive / Iowa / River Flood Warnings in 2009

River Flood Warning 4, NWS Des Moines, IA

February 11, 2009Cerro Gordo County, Floyd County, Worth County, Iowa

NWS Des Moines, IA issued this river flood warning at Feb 11, 2009, 3:23 AM CST for Cerro Gordo County, Floyd County, Worth County, Iowa. It took effect at Feb 11, 2009, 7:21 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2009, 3:23 AM CST (09:23 UTC)
In effect from
Feb 11, 2009, 7:21 AM CST
Expired
Feb 11, 2009, 1:30 PM CST
In force
6 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

Counties Cerro Gordo County, IA, Floyd County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 168 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Winnebago River at Mason City (MCWI4). The gauge peaked at 6.74 ft at Feb 11, 2009, 4:00 AM CST.

actionminormoderate5101502/1102/12
Action stage
8 ft
Minor stage
10 ft
Moderate stage
14.5 ft
Major stage
15.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05459500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KDMX 110923
FLWDMX
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
323 AM CST WED FEB 11 2009

.RECENT SNOW MELT HAS RESULTED IN FLOODING ON AREA STREAMS AND
RIVERS.  SEVERAL SMALL STREAMS WERE REPORTED SLIGHTLY OVER BANKFULL.

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

SAFETY MESSAGE...IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND 
FIND AN ALTERNATE ROUTE. TURN AROUND...DON/T DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

IAC033-067-195-120923-
/O.NEW.KDMX.FL.W.0004.090211T1321Z-090213T0042Z/
/MCWI4.1.ER.090211T1321Z.090211T1800Z.090212T0042Z.NO/
323 AM CST WED FEB 11 2009

...FLOOD WARNING IN EFFECT UNTIL THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLOOD WARNING FOR
  THE WINNEBAGO RIVER AT MASON CITY.
* UNTIL THIS EVENING.
* AT  3:00 AM WEDNESDAY THE STAGE WAS 6.7 FEET...AND RISING. 
* NO FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* RECENT ACTIVITY...REPORTS HAVE BEEN RECEIVED OF MINOR 
  FLOODING OF AREA STREAMS AND CREEKS.
* FLOOD STAGE IS   7 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE THIS MORNING...AND CONTINUE 
  RISING TO 7.1 FEET TODAY. FALL BELOW FLOOD STAGE THIS EVENING.
* IMPACT...AT   7 FEET...LOW LYING AREAS ALONG THE RIVER ARE AFFECTED

$$
2 follow-up statements
000 
WGUS83 KDMX 111556
FLSDMX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
956 AM CST WED FEB 11 2009

..RECENT SNOW MELT HAS CAUSED FLOODING ON AREA STREAMS AND
RIVERS...ALONG WITH THE POTENTIAL FOR ICE JAMS.

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

SAFETY MESSAGE...IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND 
FIND AN ALTERNATE ROUTE. TURN AROUND...DON/T DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

IAC153-121556-
/O.EXT.KDMX.FL.W.0003.000000T0000Z-090214T1600Z/
/DMWI4.1.ER.090211T0014Z.090212T0000Z.090213T1600Z.NO/
956 AM CST WED FEB 11 2009

...FLOOD WARNING NOW IN EFFECT UNTIL FRIDAY MORNING...

THE FLOOD WARNING CONTINUES FOR
  THE RACCOON RIVER AT DES MOINES HWY 28.
* UNTIL FRIDAY MORNING.
* AT  9:00 AM WEDNESDAY THE STAGE WAS 32.8 FEET...AND RISING. 
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* RECENT ACTIVITY...ICE ACTIVITY AND RECENT SNOW MELT HAS CAUSED
  MINOR RISES ON THE RIVER.
* FLOOD STAGE IS  32 FEET.
* FORECAST...RISE TO 33.0 FEET THIS EVENING. FALL BELOW FLOOD STAGE 
  FRIDAY MORNING.


$$

IAC153-121556-
/O.EXT.KDMX.FL.W.0002.000000T0000Z-090215T1100Z/
/DEMI4.2.ER.090210T0635Z.090212T0600Z.090214T1100Z.NO/
956 AM CST WED FEB 11 2009

...FLOOD WARNING NOW IN EFFECT UNTIL SATURDAY MORNING...

THE FLOOD WARNING CONTINUES FOR
  THE RACCOON RIVER AT DES MOINES FLEUR DR.
* UNTIL SATURDAY MORNING.
* AT  8:30 AM WEDNESDAY THE STAGE WAS 13.8 FEET...AND RISING. 
* MINOR FLOODING IS OCCURRING AND MODERATE FLOODING IS FORECAST.
* RECENT ACTIVITY...ICE ACTIVITY AND RECENT SNOW MELT HAS CAUSED
  MINOR RISES ON THE RIVER.
* FLOOD STAGE IS  12 FEET.
* FORECAST...RISE TO 14.5 FEET THURSDAY MORNING. FALL BELOW FLOOD 
  STAGE SATURDAY MORNING.


$$

IAC033-067-195-121556-
/O.EXT.KDMX.FL.W.0004.000000T0000Z-090213T0158Z/
/MCWI4.1.ER.090211T1727Z.090211T1800Z.090212T0158Z.NO/
956 AM CST WED FEB 11 2009

...FLOOD WARNING NOW IN EFFECT UNTIL THIS EVENING...

THE FLOOD WARNING CONTINUES FOR
  THE WINNEBAGO RIVER AT MASON CITY.
* UNTIL THIS EVENING.
* AT  8:31 AM WEDNESDAY THE STAGE WAS 6.6 FEET...AND STEADY. 
* NO FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* RECENT ACTIVITY...ICE ACTIVITY AND RECENT SNOW MELT HAS CAUSED
  MINOR RISES ON THE RIVER.
* FLOOD STAGE IS   7 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE THIS MORNING...AND CONTINUE 
  RISING TO 7.1 FEET TODAY. FALL BELOW FLOOD STAGE THIS EVENING.


$$

IAC123-121556-
/O.EXT.KDMX.FL.W.0001.000000T0000Z-090214T1800Z/
/OOAI4.1.ER.090210T0044Z.090210T2030Z.090213T1800Z.NO/
956 AM CST WED FEB 11 2009

...FLOOD WARNING NOW IN EFFECT UNTIL FRIDAY...

THE FLOOD WARNING CONTINUES FOR
  THE SOUTH SKUNK RIVER AT OSKALOOSA.
* UNTIL FRIDAY.
* AT  9:30 AM WEDNESDAY THE STAGE WAS 19.5 FEET...AND STEADY. 
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* RECENT ACTIVITY...ICE ACTIVITY AND RECENT SNOW MELT HAS CAUSED
  MINOR RISES ON THE RIVER.
* FLOOD STAGE IS  17 FEET.
* FORECAST...FALL BELOW FLOOD STAGE FRIDAY.


$$
000 
WGUS83 KDMX 111930
FLSDMX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
130 PM CST WED FEB 11 2009

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

SAFETY MESSAGE...IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND 
FIND AN ALTERNATE ROUTE. TURN AROUND...DON/T DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

IAC033-067-195-112000-
/O.CAN.KDMX.FL.W.0004.000000T0000Z-090213T0158Z/
/MCWI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
130 PM CST WED FEB 11 2009

...FLOOD WARNING IS CANCELLED...

THE FLOOD WARNING IS CANCELLED FOR
  THE WINNEBAGO RIVER AT MASON CITY.
* AT 12:30 PM WEDNESDAY THE STAGE WAS 6.3 FEET...AND STEADY. 
* NO FLOODING IS OCCURRING...AND NO FLOODING IS FORECAST.
* RECENT ACTIVITY...ICE ACTIVITY HAD BROKEN UP ALONG THE RIVER AND
  ALLOWED THE RIVER TO DROP.  HOWEVER...WARMER TEMPERATURES ARE
  FORECAST ON THURSDAY WHICH MAY CAUSE FURTHER ICE ACTIVITY ON
  THE RIVER.
* FLOOD STAGE IS 7 FEET.
* FORECAST...CRESTED BELOW FLOOD STAGE AT 6.7 FEET. FALL TO 5.7 FEET 
  THURSDAY MORNING.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Feb 10, 11:40 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Feb 10, 11:40 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1140 PM CST TUE FEB 10 2009

.UPDATED FOR THE 06Z AVIATION DISCUSSION...

.SHORT TERM...(TONIGHT)
THUNDERSTORMS CURRENTLY BREAKING OUT OVER KANSAS AND OKLAHOMA AND
THIS ACTIVITY WILL LIFT NORTHEAST TONIGHT AND AFFECT SOUTHEAST IOWA
TOWARDS 06Z. AN ISOLATED SEVERE STORM WITH NICKEL SIZED HAIL IS
POSSIBLE OVER THE FAR SOUTHEAST WITH PROJECTED 300-500 J/KG MUCAPES
AND MELTING THICKNESSES RATHER LOW AT LESS THAN 7500 FT AGL.
GREATEST THREAT FOR AN ISOLATED SEVERE STORM IS BETWEEN 06-09Z THEN
LAPSE RATES QUICKLY DIMINISH AFTER 09Z. HAVE EXPANDED POPS A LITTLE
FARTHER NORTH THAN GUIDANCE WOULD SUGGEST. DRY MID LEVELS WILL
CERTAINLY HAVE AN IMPACT OVER NORTHERN IOWA HOWEVER WITH CEILINGS
EXPECTED TO LOWER TO NEAR 6-7KFT AS FAR NORTH AS DES MOINES AND
TOWARDS TAMA...GOOD LIFT ALOFT SHOULD GENERATE ENOUGH PRECIPITATION
ALOFT TO SURVIVE THE DRY AIR AND REACH THE SURFACE. NOT EXPECTING
ANY SNOW DURING THE PERIOD WITH WARM AIR IN PLACE.

.LONG TERM...(WED THROUGH TUE)
SHOWERS WILL LINGER INTO WEDNESDAY ACROSS THE SOUTHEAST PORTION OF
THE FORECAST AREA. THIS ADDITIONAL QPF SHOULD NOT HAVE A SIGNIFICANT
IMPACT ON THE HYDRO SITUATION IN SOUTHERN IOWA...WHERE THE SKUNK AT
OSKALOOSA IS STILL IN MINOR FLOOD. HOWEVER...ICE JAM FLOODING IS
ONGOING ALONG THE RACCOON AT FLEUR DRIVE AND HIGHWAY 28. FIELD
SURVEYS TODAY ALSO INDICATE ICE STARTING TO PILE UP JUST UPSTREAM
AND DOWNSTREAM FROM RUNNELS ON THE DES MOINES RIVER. ADDITIONAL ICE
JAM FLOODING IS POSSIBLE IN THESE AREAS ALONG THE DES MOINES AND
SKUNK BASINS. TO THE NORTH...MANY POINTS IN THE UPPER PORTIONS OF
THE RACCOON...DES MOINES...SKUNK...IOWA...AND CEDAR RIVER BASINS ARE
SEEING IN BANK RISES OR MINOR FLOODING. MOST OF THE RISES TO THIS
POINT ARE RELATED TO THE RECENT SNOW MELT...ALTHOUGH THE ICE JAM
FLOOD THREAT WILL LIKELY INCREASE ACROSS THE NEXT SEVERAL DAYS.

OTHER THAN THE HYDRO SITUATION...THE MAIN FORECAST CONCERN IS THE
POTENTIAL WINTER STORM ON FRIDAY/FRIDAY NIGHT. MODEL CONSENSUS IS
IMPROVING...AND MOST OPERATIONAL MODELS AND ENSEMBLES ARE TRACKING A
STRONG SFC LOW ENE ACROSS MISSOURI. THIS IS A FAVORABLE TRACK FOR A
PROLONGED...HEAVY SNOW EVENT...AND THIS EVENT IS REMINISCENT OF THE
MARCH 2004 STORM THAT PRODUCED A HEAVY SNOW BAND FROM WEST CENTRAL
INTO SOUTHEAST IOWA. WITH FORECAST CONFIDENCE INCREASING...HAVE
INCREASED POPS AND ADDED MODERATE (2-5) TO HEAVY (6+) SNOW
MENTION...GENERALLY ALONG AND SOUTH OF HIGHWAY 30. RIGHT NOW...THE
STRONGEST FRONTOGENETICAL FORCING COINCIDENT WITH THE DENDRITIC
GROWTH ZONE PLACES THE HEAVY BAND NEAR AND EITHER SIDE OF THE I-80
CORRIDOR. THIS COULD CHANGE...AND THE MOST LIKELY SCENARIO GIVEN
PAST HISTORY WITH THESE TYPE OF STORMS IS THAT THE HEAVIEST SNOWS
WILL END UP A BIT FARTHER NORTH.

IN THE LATER PERIODS...DID NOT MAKE MANY CHANGES. IT STILL APPEARS
THAT TWO MORE SYSTEMS MAY IMPACT IOWA...THE FIRST SAT
NITE/SUNDAY...AND THE SECOND NEXT TUESDAY. THE ECMWF IS MOST BULLISH
WITH THESE SYSTEMS...WHILE THE GFS/GFSENS ARE LESS AGGRESSIVE. STILL
PLENTY OF TIME TO DIAGNOSE STORM POTENTIAL.

&&

.AVIATION...11/06Z
VFR CONDITIONS STILL EXPECTED OVER THE NEXT FEW HOURS...BUT LOWER
MVFR/MARGINAL VFR CIGS ASSOCIATED WITH SHOWER/ISOLATED THUNDERSTORMS
ACROSS NORTHERN MISSOURI TO SPREAD NORTHEASTWARD AND IMPACT MAINLY
KOTM THROUGH SUNRISE. FEEL ENOUGH DRY AIR IN THE LOWER LEVELS THAT
SHOWERS SHOULD STAY SOUTH OF KDSM...BUT CANNOT COMPLETELY RULE OUT A
SPRINKLE OR LIGHT RAIN SHOWER. THERE IS AN ISOLATED CHANCE FOR
THUNDER NEAR KOTM THROUGH SUNRISE...BUT CONFIDENCE IS LOW SO HANDLED
WITH A CB MENTION. WINDS HAVE MAINLY SHIFTED TO THE NORTHWEST TO
NORTHEAST ACROSS THE CWA...AND SHOULD CONTINUE TO GRADUALLY SHIFT
BACK TO THE WEST TOWARD WEDNESDAY AFTERNOON. WINDS WILL INCREASE
WEDNESDAY INTO THE 15 TO 20 KT CATEGORY...AND REMAIN ABOVE 12KT
THROUGH WEDNESDAY EVENING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DONAVON
LONG TERM...KINNEY
AVIATION...ALBRECHT
Hazardous weather outlook, Feb 10, 3:58 PM CST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CST TUE FEB 10 2009

IAZ004>007-015>017-023>028-112200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
358 PM CST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA MAINLY NORTH OF HIGHWAY 20.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ033>039-044>050-057>059-061-062-070>074-081>084-092>094-112200-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-
CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-
358 PM CST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA SOUTH OF HIGHWAY 20.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STORM SYSTEM MAY BRING MODERATE TO HEAVY SNOW ACCUMULATIONS TO
CENTRAL AND SOUTHERN IOWA FRIDAY AND FRIDAY NIGHT. AT THIS TIME
THE GREATEST SNOW AMOUNTS ARE EXPECTED TO BE ALONG AND SOUTH OF
HIGHWAY 30.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ060-075-112200-
POLK-MAHASKA-
358 PM CST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MINOR FLOODING IS CONTINUING ALONG THE SOUTH SKUNK RIVER NEAR
OSKALOOSA...AND ALONG THE RACCOON RIVER IN THE DES MOINES METRO AREA.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MINOR FLOODING IS EXPECTED TO CONTINUE THROUGH MID WEEK ON THE
RACCOON RIVER...AND INTO FRIDAY ALONG THE SOUTH SKUNK.

A STORM SYSTEM MAY BRING MODERATE TO HEAVY SNOW ACCUMULATIONS TO
CENTRAL AND SOUTHERN IOWA FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ085-086-095>097-112200-
MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
358 PM CST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE FOR AN ISOLATED SEVERE STORM PRODUCING
NICKEL SIZED HAIL BETWEEN MIDNIGHT AND 3 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STORM SYSTEM MAY BRING MODERATE TO HEAVY SNOW ACCUMULATIONS TO
CENTRAL AND SOUTHERN IOWA FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

KINNEY/DONAVON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 9:51 AM CSTFlash Flood WarningDMXWebster6 hr
Feb 11, 3:22 PM CSTRiver Flood WarningDMXBoone, Webster6 hr
Feb 11, 3:47 PM CSTFlash Flood WarningDMXTama6 hr
Feb 11, 3:52 PM CSTRiver Flood WarningDMXWebster5 hr
Feb 11, 3:52 PM CSTWinter Storm WatchDMXAdair, Adams, Appanoose, Audubon, Boone, Carroll and 25 more36 hr

Nearby

River Flood Warnings in Iowa, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.